Alert archive / Florida / Special Weather Statements in 2020
Special Weather Statement, NWS Miami, FL
NWS Miami, FL issued this special weather statement at Oct 15, 2020, 5:54 PM EDT for Miami-Dade County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2020, 5:54 PM EDT (21:54 UTC)
- Expired
- Oct 15, 2020, 6:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Miami, FL
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 29 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 9.9 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1082 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
419 WWUS82 KMFL 152154 SPSMFL Special Weather Statement National Weather Service Miami FL 554 PM EDT Thu Oct 15 2020 FLZ073-152245- Inland Miami-Dade County FL- 554 PM EDT Thu Oct 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR FAR WESTERN MIAMI-DADE COUNTY UNTIL 645 PM EDT... * At 553 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm near Shark Valley Obs Tower, or 12 miles northwest of Homestead General Airport. This storm was nearly stationary. * Winds in excess of 45 mph and funnel clouds possible with this storm. * Locations impacted include... Shark Valley Obs Tower. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons participating in outdoor activities should seek sturdy shelter until this storm passes. Open shelters found in parks, beaches, or golf courses offer no protection from the dangers of lightning. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2564 8060 2552 8071 2557 8086 2572 8073 TIME...MOT...LOC 2153Z 120DEG 3KT 2560 8072 $$ RAG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this special weather statement went out at Oct 15, 3:43 PM EDT, 2 hours 11 minutes earlier.
Area forecast discussion, Oct 15, 3:43 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Miami FL
343 PM EDT Thu Oct 15 2020
...A FEW STRONG STORMS POSSIBLE FRIDAY...
...COASTAL FLOOD ADVISORY IN EFFECT EAST COASTAL AREAS...
...ENHANCE RISK OF RIP CURRENTS EAST COAST BEACHES THROUGH EARLY NEXT WEEK...
.Short Term...
Lower level moisture will continue to increase throughout the rest
of this afternoon which will allow for scattered showers and
thunderstorms to develop as an area of high pressure moves into the
western Atlantic. With a weak steering flow in place, storm motion
will be on the slow side of things, which could lead to localized
flooding along the urban and low lying areas of the east coast. The
greatest chances of showers and thunderstorms will be focused over
the interior sections and the east coast metro areas this afternoon
into this evening. High temperatures this afternoon will generally
range from the upper 80s across the east coast to the lower 90s
across the interior sections.
On Friday, both of the GFS and the ECMWF show a mid level trough
digging into the eastern portion of the country along with a surface
cold front pushing through the Southeastern US. Out ahead of this
front, instability across the region will start to increase as 500
MB temperatures are forecasted to drop to around -7 to -9C and
MUCAPE values in excess of 2000 J/KG. This, combined with a
vorticity max near the area could produce a couple of stronger
thunderstorms during Friday afternoon and Friday evening. The
strongest storms could contain heavy downpours, frequent lightning,
and gusty winds. The heavy downpours could lead to the potential for
localized flooding across the urban and low lying areas Friday
afternoon. High temperatures will remain in the upper 80s across the
east coast metro areas to around 90 across the interior sections.
.Long Term...
.This Weekend...
The long range models are coming into a little bit better agreement
for this weekend. A cold front is forecast to move southward down
Florida Peninsula should stall over the Lake Okeechobee region
Friday night into Saturday before dissipating on Sunday. This will
keep the tropical moisture in place over South Florida this
weekend along with a north to northeast breezy winds. Therefore,
isolated to scattered showers and thunderstorms will remain in the
forecast for South Florida this weekend with the best coverage
over the east coast metro areas in the late night and morning
hours shifting to the interior and west coast metro areas in the
afternoon and evening hours.
.Early To Middle of Next Week...
The long range models are also more in agreement with the forecast
for early to middle of next week showing high pressure developing
over the Western Atlantic waters. At the same time, the long range
models are showing a possible low developing over the Southwest
Caribbean Sea. This will allow for the pressure gradient to
tighten some over South Florida leading to a breezy to windy
easterly wind flow. This will also allow for quick moving showers
to develop over the Atlantic waters and work into the east coast
metro areas during this time. There could also be some
thunderstorms each afternoon but the coverage should mainly be
over the interior and west coast metro areas due to the easterly
wind flow.
&&
.Marine...
An area of high pressure over the western Atlantic waters
will begin to weaken tonight and into Friday as a cold front
approaches the local waters from the north and then it will stall
out somewhere close to the area. This will allow for the chances of
showers and thunderstorms to remain elevated through the rest of the
week and into the upcoming weekend. Winds and seas may begin to
increase later in the weekend over the local waters as the pressure
gradient across the region tightens.
&&
.Aviation...
VFR conditions will prevail throughout the forecast period.
Easterly winds will continue for the rest of this afternoon and
into this evening across the east coast terminals. Scattered
showers and thunderstorms will develop throughout the afternoon
before diminishing during the evening hours. At KAPF, winds will
shift around to the west northwest this afternoon as the Gulf
Coast sea breeze develops.
&&
.Beach Forecast...
The enhancement of rip currents along the east coast beaches will
continue this weekend into early next week due to the breezy
easterly winds. The threat could even go to high threat late this
weekend into early next week as the winds become more windy from
the east.
Astronomically high tides will lead to some coastal flood
concerns again as we approach new moon on Friday into the weekend.
Tides continue to run above predictions and are currently getting
into the minor flooding levels during the last couple of high
tides. The tides should continue to run above predictions and is
forecast to remain in the minor flooding levels during the high
tides through Saturday and could even get into the moderate
flooding conditions. Therefore, the Coastal Flood Statement has
been upgraded to a Coastal Flood Advisory for the east coast metro
areas of South Florida through Saturday evening.
Naples tides are also running above the predications and are
getting close to the minor flooding levels. Therefore, a Coastal
Flood Statement is now in effect for the coastal areas of Collier
County through Saturday evening.
&&
.Preliminary Point Temps/PoPs...
West Palm Beach 76 87 74 86 / 40 60 40 30
Fort Lauderdale 78 88 76 87 / 40 50 40 30
Miami 78 88 76 88 / 40 60 30 30
Naples 75 87 73 88 / 30 50 30 20
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 8 PM EDT Saturday for FLZ168-172-
173.
AM...None.
GM...None.
&&
Marine...55/CWC
Aviation...55/CWC
Beach Forecast...54/BNB
Short Term...55/CWC
Long Term...54/BNBHazardous weather outlook, Oct 15, 9:42 AM EDT, 8 hours 12 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 942 AM EDT Thu Oct 15 2020 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 160145- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 942 AM EDT Thu Oct 15 2020 ...Minor Coastal Flooding Possible During High Tides East Coast... ...Thunderstorms May Produce Heavy Rain and Gusty Winds... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Thunderstorms: Scattered thunderstorms will be possible, primarily across the eastern portions of South Florida and the Lake Okeechobee region. The strongest storms will be capable of frequent cloud to ground lightning, gusty winds, heavy rainfall, and localized flooding. Coastal Flooding: Higher than normal tides (highest predicted tides of the year) could lead to minor coastal flooding around the periods of high tide. Rip Currents: There is a moderate risk of rip currents at the Atlantic Coast beaches. Flooding: Locally heavy rainfall, especially in areas that see salt water intrusion from higher than normal tides, could lead to flooding of urban and/or poorly drained areas. Wind: Wind gusts up to 45 mph may be possible in the strongest thunderstorms this afternoon, especially the Atlantic waters and eastern areas. Waterspouts: A few waterspouts cannot be ruled out across the local waters. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Higher than normal tides (highest predicted tides of the year) could lead to minor coastal flooding through the forecast period. Shower and thunderstorm chances and associated hazards continue late week as a cold front approaches the region. Breezy easterly winds are expected this weekend which may lead to hazardous marine and boating conditions along with an increase in the threat of rip currents along the east coast beaches of South Florida. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not anticipated, however individual spotters are encouraged to report high wind, hail, waterspouts, and flooding to the National Weather Service forecast office in Miami. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami.
In the hours before
Special weather statement, Oct 15, 4:50 PM EDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service Miami FL 450 PM EDT Thu Oct 15 2020 FLZ073-075-152130- Mainland Monroe FL-Inland Miami-Dade County FL- 450 PM EDT Thu Oct 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MAINLAND MONROE AND FAR WESTERN MIAMI-DADE COUNTIES UNTIL 530 PM EDT... * At 449 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm over Shark Valley Obs Tower, or 16 miles northwest of Homestead General Airport, moving northwest at 5 mph. * Winds in excess of 45 mph and funnel clouds possible with this storm. * Locations impacted include... Shark Valley Obs Tower and Fortymile Bend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons participating in outdoor activities should seek sturdy shelter until this storm passes. Open shelters found in parks, beaches, or golf courses offer no protection from the dangers of lightning. These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2571 8063 2554 8071 2560 8097 2584 8085 TIME...MOT...LOC 2049Z 113DEG 5KT 2566 8075 RAG
Special weather statement, Oct 15, 5:54 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Miami FL 554 PM EDT Thu Oct 15 2020 FLZ073-152245- Inland Miami-Dade County FL- 554 PM EDT Thu Oct 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR FAR WESTERN MIAMI-DADE COUNTY UNTIL 645 PM EDT... * At 553 PM EDT, National Weather Service meteorologists were tracking a strong thunderstorm near Shark Valley Obs Tower, or 12 miles northwest of Homestead General Airport. This storm was nearly stationary. * Winds in excess of 45 mph and funnel clouds possible with this storm. * Locations impacted include... Shark Valley Obs Tower. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons participating in outdoor activities should seek sturdy shelter until this storm passes. Open shelters found in parks, beaches, or golf courses offer no protection from the dangers of lightning. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Miami on Facebook and Twitter. && LAT...LON 2564 8060 2552 8071 2557 8086 2572 8073 TIME...MOT...LOC 2153Z 120DEG 3KT 2560 8072 RAG
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 3:23 PM EDT | Coastal Flood Statement | MFL | Collier | 4 days |
| Oct 15, 3:23 PM EDT | Coastal Flood Advisory | MFL | Broward, Miami-Dade, Palm Beach | 7 days |
| Oct 15, 4:50 PM EDT | Special Weather Statement | MFL | Monroe | 40 min |
| Oct 15, 6:22 PM EDT | Special Weather Statement | MFL | Monroe | 53 min |
Nearby
Special Weather Statements in Florida, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.